Is Late Period After Stopping Birth Control Bothering You?

You are less likely to think about your period when you are on a birth control medication. The birth control pills not only prevent pregnancy but also regulate your period. Everything is in your hands as you can precisely predict when to expect your period.

The monthly period you experience while using a pill may seem similar to the regular period, but it is not the same thing. The menstrual discharge while using a birth control method is called withdrawal bleeding.

Some might experience a late period after stopping birth control while others experience no periods at all. Quite a few continue to experience withdrawal bleeding after stopping pills. If any of these issues is a vexation, you have landed on the right article. 

Reasons for a late period after stopping birth control

The reasons for a late period after stopping birth control differ from person to person depending on a woman’s body condition. Here are some commonly deciphered reasons for a late period after stopping birth control:

1. Stress

As women, we carry several responsibilities on our shoulders that result in stress. Stress is a major reason for a late period as it alters the hormonal balance necessary for the menstrual cycle. Try yoga asanas that rejuvenate your mind and soul to relieve stress. 

Your hypothalamus releases Gonadotropin-releasing hormones that trigger the pituitary gland to secrete menstrual hormones such as progesterone and estrogen. Excess stress leads to the release of cortisol hormones that inhibit the action of the hypothalamus and pituitary, thus wreaking havoc in the menstrual cycle. 

2. Changes in body weight

A rapid weight loss or weight gain can affect your menstrual cycle. A sudden decrease in your body weight may lower the production of hormones responsible for ovulation, thus causing a hiatus in your period. However, weight gain results in too much estrogen, which disrupts your reproductive processes.

3. Thyroid imbalance

You may feel as fit as a flea while on birth control, but you start experiencing underlying symptoms as soon as you stop your pills. Some women lack thyroid hormones, a condition called hypothyroidism. Reduced levels of thyroxine can lead to irregular and heavy periods or no periods at all. 

When the production of thyroid hormones is in excess, it results in hyperthyroidism. In this condition, one experiences shorter or lighter periods.

4. Uterine fibroids

If you experience an irregular menstrual cycle accompanied by severe pelvic pain and urination difficulties, you might be having uterine fibroids and polyps. Hormonal imbalance can cause the growth of fibroids and polyps in the lining of your uterus called the endometrium. Uterine fibroids and polyps cause disruptions in your period, spottings between your period, and a late period after stopping birth control. 

5. Polycystic Ovarian Syndrome (PCOS)

According to a recent study, one in 10 women in India has Polycystic Ovarian Syndrome. It is an underlying condition that will begin to show its presence once you stop birth control. In a woman with PCOS, the polycystic ovaries struggle to produce eggs, thus hindering the whole ovulation process. This results in a late period or no period at all. 

PCOS shows symptoms such as excessive growth of facial hair, acne, and mood swings. Consult your doctor if you have any of these symptoms to receive proper medications. However, there isn’t a permanent cure for PCOS.

6. Heavy exercise:

A daily exercise routine is essential to maintain a fit body but overdoing it has side effects. When you exercise much, your body shuts the energy reserved as excess energy is being consumed. Your reproductive system is deprived of the necessary energy due to a rigorous workout. This dwindles the production of ovulatory hormones that affect your menstrual cycle adversely. 

7. Pregnancy 

Pregnancy is such a piece of good news that it lights the whole family. But, what if you get pregnant when you do not want to? A late period after stopping birth control might also be because you are already pregnant.

If you have had unprotected sex and you haven’t got your regular periods back, it’s time for you to take a pregnancy test. Some early signs that subtly convey your pregnancy are fatigue, nausea, tender breasts, food cravings, mood swings, and frequent urination. 

No periods after birth control

You might be happy to have finally bid goodbye to the uninvited monthly guest but that’s not a good sign. Some women don’t have a period of two to three months of stopping birth control, which is quite normal.

If you haven’t got your regular period after over four to five months of stopping birth control, you must visit a gynecologist without further delay. No periods after birth control may be due to any of the following reasons:

  • You are pregnant.
  • You have post-pill amenorrhea.

Post-pill amenorrhea is a condition in which the pills that you have consumed for a long time curb the production of menstrual hormones responsible for ovulation. Your body may take several months to bounce back to the normal production of hormones. 

Experiencing irregular periods after stopping birth control is quite okay but never retaliate from consulting a doctor if you have no periods at all for months. 

Withdrawal bleed after stopping pills

Withdrawal bleeding is shorter and much lighter than the regular period. This occurs when you are on a birth control method such as patches, pills, intrauterine devices (IUDs), injections, and vaginal rings. 

Most women experience withdrawal bleeding within two to four weeks of stopping pills. Your regular menstrual period must come back in the following month after the final withdrawal bleed. You might feel uncomfortable with your period as it will be heavier and longer. You may also experience premenstrual syndrome (PMS) symptoms such as tender breasts, depression, stress, and anxiety. 

You should consult a doctor if you have not gained your normal menstrual period back after stopping your intake of pills. 

The final word

A late period after stopping birth control is nothing to worry about. Your normal body condition will be restored in a few months when the power of the contraceptives subsides. Although, we advise you to consult your doctor if your condition aggravates you. Try to decipher the reason behind your missing period and stay positive to welcome your regular menstrual period very soon!

Read More

Hey, we like you a lot and 

want to offer you some of the best content

Share your email for some exclusive insights